Virginia, 2006Damaging Winds in Virginia, July 12, 2006
July 12, 2006 · NWS LWX · 11 events in 9 counties and zones
An upper level disturbance in conjunction with a moist and unstable summertime airmass contributed to severe thunderstorm activity on July 12. The most intense damage from the thunderstorms occurred in the western suburbs of Washington DC, such as Fairfax and Warrenton, VA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $215,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance in conjunction with a moist and unstable summertime airmass contributed to severe thunderstorm activity on July 12. The most intense damage from the thunderstorms occurred in the western suburbs of Washington DC, such as Fairfax and Warrenton, VA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 12, 1:25 PM EST, 35 minutes earlier.
Area forecast discussion, Jul 12, 1:25 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT WED JUL 12 2006
.SHORT TERM...
FRONT WILL SAG INTO THE REGION TONIGHT AND THURSDAY WITH SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. TEMPS WILL BE SIMILAR WITH STICKY
LOWS IN THE 70S TONIGHT AND AGAIN NEAR 90 TOMORROW. EXPECT TSRA THIS
AFTERNOON AND EVENING WITH ISOLATED SEVERE THREAT FROM WIND GUSTS IN
THE LARGEST STORMS. LESSER INSTAB TONIGHT WILL PRODUCE GENERAL SHRA
AND TSRA. THU INSTAB PICKS UP AGAIN WITH MORE TSRA.
&&
.AVIATION...
EXPECTING MAINLY VFR CIGS WITH MVFR VSBYS DURING MAJORITY OF THE TAF
PERIOD. THERE WILL BE SCT TO NUMEROUS TSRA DURING THAT PERIOD TO
CONTEND WITH.
&&
.MARINE...
SMALL CRAFT EXPECTED BY LATE IN THE DAY TODAY LASTING THRU EARLY
THUR MORNING. GFS AND NAM MOS CONTINUE TO INDICATE WINDS 15 TO 20 KT
DURING THAT TIME WITH INC GRADIENT BETWEEN WEAK LOW OVER THE NE AND
THE BERMUDA HIGH.
&&
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
OBSERVATIONS...
500MB HEIGHT/ANOMALY PATTERN DURING THE PAST 5 DAYS INDICATES A
BLOCKED PATTERN FROM THE EASTERN PACIFIC THROUGH THE CONUS WHICH
FEATURED AN EAST COAST TROUGH HAS DISLODGED...WITH A NEW BLOCKING
PATTERN EVOLVING ACROSS THE PACIFIC OCEAN. WATER VAPOR LOOP SHOWS A
POSITIVELY TILTED SHORTWAVE TROUGH FROM THE EASTERN GREAT LAKES
SOUTHWEST INTO THE MIDWEST. 12Z SURFACE ANALYSIS PLACES A 1011MB
CYCLONE NORTH OF LAKE ERIE...ALONG A SOUTHWEST TO NORTHEAST BOUNDARY
WHICH EXTENDS FROM THE PLAINS THROUGH THE GREAT LAKES AND ALONG THE
CANADIAN BORDER. A WARM FRONT LIFTED THROUGH THE REGION LAST
NIGHT...RESTING ACROSS EASTERN PENNSYLVANIA AND SOUTH OF NEW
ENGLAND. A 1024MB ANTICYCLONE DOMINATES THE SOUTHEAST CONUS ATLANTIC
WATERS...WITH A TROUGH NOTED IN THE LEE OF THE APPALACHIANS.
MODELS...
THE 12Z WRF-NMM (NAM)/GFS/CANADIAN/UKMET ALONG WITH THE 00Z EUROPEAN
WERE INVESTIGATED. MODELS ARE IN DECENT AGREEMENT WITH REGARD TO THE
SYNOPTIC PATTERN THROUGH THE MEDIUM RANGE. A WEAK WAVE ALOFT IS
FORECAST TO CONTINUE TO MOVE EAST FROM THE CENTRAL CONUS. THE
ASSOCIATED COLD FRONT BEHIND THIS WAVE IS INDICATED TO SAG SOUTH
THROUGH THE MID ATLANTIC LATE THURSDAY NIGHT THROUGH FRIDAY.
MODELS DIVERGE THIS WEEKEND AND EARLY NEXT WEEK. GENERALLY THE RIDGE
IS SHOWN TO RETROGRADE WEST TO THE PLAINS...WITH HEIGHTS FALLING
ACROSS THE EAST COAST.
ENSEMBLE DATA...
00Z GFS 500MB HEIGHT ENSEMBLE MEMBERS INDICATE THAT HEIGHTS WILL
CONTINUE TO RISE ACROSS THE CONUS...WITH A WEAK WAVE UNDERCUTTING
THE RIDGE GRADUALLY MOVING EAST INTO THE REGION LATE THIS WORK WEEK.
UNCERTAINTY INCREASES EARLY NEXT WEEK...WITH THE MEAN RIDGE
RETROGRADING WEST INTO THE PLAINS...AND A TROUGH DEVELOPING ACROSS
THE NORTHEAST CONUS.
00Z GFS ENSEMBLE MOS INDICATES MEAN HIGHS IN THE LOWER 90S FRIDAY
AND SATURDAY GRADUALLY DECREASE INTO THE MID 80S BY WEDNESDAY. MEAN
LOWS ARE NEAR 70. MEAN POPS NEAR 30 PERCENT DURING THE LATE WEEK
FALL TO 20 PERCENT THROUGH THE EXTENDED.
FORECAST RATIONALE...
SUMMERLIKE PATTERN HAS DEVELOPED AS MAIN FLOW HAS BECOME ESTABLISHED
NORTH OF THE CANADIAN BORDER. WEAK WAVES UNDERNEATH THE FLOW WILL
DICTATE THE MOTION OF FRONTAL BOUNDARIES.
BEST CHANCE FOR BENIGN WEATHER STILL APPEARS TO BE THIS WEEKEND AS
THE FRONTAL BOUNDARY SAGS SOUTH OF THE AREA.
LOOKS LIKE A PATTERN SHIFT WILL OCCUR THIS WEEKEND INTO NEXT WEEK.
GIVEN THE MEAN FLOW WELL NORTH INTO CANADA AND THE PERSISTENT
SOUTHWEST CONUS RIDGE...APPEARS PATTERN SHIFT WILL ENTAIL LOWERING
HEIGHT ACROSS THE EASTERN CONUS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM 5 PM WEDNESDAY TO
4 AM THURSDAY.
&&
SHORT TERM/AVIATION/MARINE...STRONG
LONG TERM...ROGOWSKIHazardous weather outlook, Jul 12, 10:23 AM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1123 AM EDT WED JUL 12 2006
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-131045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1123 AM EDT WED JUL 12 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MUCH OF THE AREA...NORTHERN VIRGINIA...EASTERN WEST
VIRGINIA...CENTRAL MARYLAND...AND WASHINGTON DC ARE OUTLOOKED AS
HAVING A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. STRONG GUSTY WINDS WILL BE THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HEAVY RAIN WITH ISOLATED FLASH FLOODING IS POSSIBLE ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
STRONG
In the hours before
Special weather statement, Jul 12, 10:23 AM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1123 AM EDT WED JUL 12 2006
DCZ001-MDZ002>007-009>011-013-014-VAZ026>031-040>042-052>054-
WVZ048>055-122130-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-ROCKINGHAM-SHENANDOAH-FREDERICK VA-
PAGE-WARREN-CLARKE-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-GRANT-MINERAL-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-
INCLUDING THE CITIES OF...WASHINGTON...CUMBERLAND...HAGERSTOWN...
FREDERICK...WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...
ANNAPOLIS...HARRISONBURG...WINCHESTER...FRONT ROYAL...LEESBURG...
MANASSAS...MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
BAYARD...PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN
1123 AM EDT WED JUL 12 2006
...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
A PASSING UPPER LEVEL DISTURBANCE IN COMBINATION WITH DAYTIME
HEATING WILL RESULT IN MAINLY SCATTERED AFTERNOON AND EARLY
EVENING THUNDERSTORMS. STRENGTHENING LOW AND MID LEVEL WIND FIELDS
WILL RESULT IN STORMS MOST LIKELY FORMING INTO SHORT LINES AND
BOWS WITH A RISK OF DAMAGING WINDS. ACTIVITY WILL TEND TO WEAKEN
DURING THE MID EVENING HOURS.
THE AREAS MOST LIKELY TO EXPERIENCE SEVERE WEATHER ARE NORTHEAST
MARYLAND AND THE THREAT IS MAINLY BETWEEN 3 PM AND 10 PM.
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.
MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND
WARNINGS.
Local storm report, Jul 12, 11:09 AM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1209 PM EDT WED JUL 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG HANCOCK 39.70N 78.17W
07/11/2006 WASHINGTON MD PUBLIC
TREES DOWN
&&
LABELLEThunderstorm Wind, Loudoun
- When
- July 12, 2:00 PM EST to 2:05 PM EST
- Where
- Loudoun County, Aldie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.967, -77.633
Trees downed in Aldie and Arcola, including on Post Office Road.
Thunderstorm Wind, Fairfax
- When
- July 12, 2:10 PM EST
- Where
- Fairfax County, Chantilly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $18,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.900, -77.433
Trees down, blocking a road in the Sully area.
Thunderstorm Wind, Fauquier
- When
- July 12, 2:35 PM EST
- Where
- Fauquier County, 5 mi S of The Plains
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.780, -77.767
Trees and powerlines downed.
Thunderstorm Wind, Fairfax
- When
- July 12, 2:35 PM EST
- Where
- Fairfax County, Annandale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $22,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.833, -77.183
Trees down, blocking several roads.
Thunderstorm Wind, Alexandria (C)
- When
- July 12, 2:50 PM EST
- Where
- Alexandria (C) County, Alexandria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.817, -77.083
Large limbs downed on Franklin Street.
Thunderstorm Wind, Arlington
- When
- July 12, 2:50 PM EST
- Where
- Arlington County, Arlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.883, -77.133
Tree downed in South Arlington.
Thunderstorm Wind, Rappahannock
- When
- July 12, 3:50 PM EST
- Where
- Rappahannock County, Flint Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.767, -78.117
Tree down on Ben Venue Road.
Thunderstorm Wind, Fauquier
- When
- July 12, 3:55 PM EST
- Where
- Fauquier County, 5 mi SW of Ada
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $22,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.783, -77.983
Trees and powerlines downed on Crest Hill and Leeds Manor Roads.
Thunderstorm Wind, Clarke
- When
- July 12, 4:25 PM EST
- Where
- Clarke County, 3 mi SW of Berryville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $18,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.117, -78.000
Trees and powerlines downed on Wadesville Road.
Thunderstorm Wind, Greene
- When
- July 12, 5:05 PM EST
- Where
- Greene County, Standardsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.300, -78.433
Thunderstorm Wind, Orange
- When
- July 12, 5:25 PM EST
- Where
- Orange County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.183, -78.100
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in New York, July 12, 20066 injured · $10 million · F2 · 1 event
- Flash Flooding in Ohio, July 12, 20061 death · 1 injured · $1.3 million · 7 events
- Damaging Wind in North Dakota, July 12, 20062 injured · $3.0 million · 109 kt wind · 1 event
- Tornado in Connecticut, July 12, 2006$2.0 million · F1 · 1 event
- Flash Flooding in New York, July 12, 2006$3.4 million · 4 events
- Flash Flooding in Indiana, July 12, 2006$1.9 million · 2 events
- Dust Storm and Damaging Wind in Texas, July 12, 2006$750,000 · 62 kt wind · 7 events
- Damaging Wind in Nebraska, July 12, 2006$425,000 · 70 kt wind · 1 event
- Damaging Winds in Arkansas, July 12, 2006$77,000 · 65 kt wind · 6 events
- Damaging Wind in North Dakota, July 12, 2006$75,000 · 78 kt wind · 1 event
- Damaging Winds in Maryland, July 12, 2006$45,000 · 50 kt wind · 2 events
- Damaging Winds in Montana, July 12, 200675 kt wind · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520055, 5520056, 5520057, 5520058, 5520059, 5520060, 5520062, 5520063, 5520064, 5520061, 5520065.